MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Catalog Number 66803126
Medical Device Problem Codes Failure to Charge (1085); Failure to Power Up (1476); Charging Problem (2892)
Health Effect - Clinical Code Wound Dehiscence (1154)
Date of Event 10/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, the renasys edge pump was not charging.Patient used the device for one month for his right foot, following a third toe amputation.At some point the wound dehisced and treatment stopped for a period of two weeks.Re-establishment of therapy was commenced on (b)(6) 2025, but the device would not power on.The device was charged the night before, in anticipation of therapy being restarted.Different outlets were used throughout the charging period but still the device would not turn on.Upon holding the far-left button below the screen for 10 seconds or greater, there were no successful results.It is unknown how the treatment was continued.There is no further information available.
 
Additional Manufacturer Narrative
The device was not returned for evaluation, however, previous complaints were received and investigated for this part number, in which the reported failure mode was confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the serial number based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instruction for use (ifu) document for renasys edge revealed that, in section "power indicator does not display", the instruction stating that if the smith and nephew logo is not illuminated when the pump is plugged into ac power, there may be a problem with the power supply, and the pump should not be used.Furthermore, section "warnings and precautions" advises not to use the pump or any accessories if they are damaged or not functioning properly and to contact the treating clinician for replacement.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.This event was investigated, and it was found that the packaged battery firmware was not correctly configured to deliver a high enough power to charge the batteries from a depleted state.Actions to mitigate and correct this event are correct battery charging circuit parameters to allow recharging of devices from a lower state of charge, greatly extending the time devices can sit in a discharged state, and still be recovered.Also, devices charging in warehouse to mitigate depletion in storage for affected devices.At this time, we have evidence to conclude that the product met specifications at the time of manufacture.However, based on this investigation corrective actions have been initiated, and a field action was initiated to voluntarily correct renasys edge devices.
 
Additional Manufacturer Narrative
The device was returned for evaluation.A visual inspection was performed on the exterior of the product, and no physical damage was observed.A functional evaluation was performed.Device powered on as intended.No charge issues noted.Although our evaluation confirms that the device works properly, previous complaints were received and investigated, and the charging problem was confirmed; the serial number of this device is part of the impacted product.The review of the production records revealed no issues were detected during the manufacturing process.A review of complaint history based on the historical data revealed similar previous events.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instruction for use document for renasys edge revealed that, in section "power indicator does not display", the instruction stating that if the smith and nephew logo is not illuminated when the pump is plugged into ac power, there may be a problem with the power supply, and the pump should not be used.Furthermore, section "warnings and precautions" advises not to use the pump or any accessories if they are damaged or not functioning properly and to contact the treating clinician for replacement.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.This event was investigated, and it was found that the packaged battery firmware was not correctly configured to deliver a high enough power to charge the batteries from a depleted state.Actions to mitigate and correct this event are correct battery charging circuit parameters to allow recharging of devices from a lower state of charge, greatly extending the time devices can sit in a discharged state, and still be recovered.Also, devices charging in warehouse to mitigate depletion in storage for affected devices.At this time, we have evidence to conclude that the product met specifications at the time of manufacture.However, based on this investigation corrective actions have been initiated, and a field action was initiated to voluntarily correct renasys edge devices.

Brand Name
RENASYS EDGE PUMP
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23459716
Report Number8043484-2025-00098
Device Sequence Number10432395
Product Code OMP
UDI-Device Identifier05000223498634
UDI-Public5000223498634
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K223041
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number66803126
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2025
Supplement Date Received by Manufacturer11/26/2025
12/22/2025
Initial Report FDA Received Date11/03/2025
Supplement Report FDA Received Date11/27/2025
12/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexMale